New Mexico, 2022Flash Flood in New Mexico, July 4, 2022
July 4, 2022 · NWS ABQ · 1 event in 1 county or zone
With an abundant amount of moisture across northern and central New Mexico, the Fourth of July holiday was a busy one across the area. Numerous thunderstorms impacted the area, some of which produced locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With an abundant amount of moisture across northern and central New Mexico, the Fourth of July holiday was a busy one across the area. Numerous thunderstorms impacted the area, some of which produced locally heavy rainfall. Thunderstorms near Mexican Springs in McKinley County caused flash flooding along area roadways during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 4, 5:02 PM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 4, 5:02 PM MST, 2 hours 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
602 PM MDT Mon Jul 4 2022
.AVIATION...
00Z TAF CYCLE
Showers and thunderstorms will diminish most places by midnight with
any lingering cells after midnight favoring western and southern
areas. Models depict a broad pocket of drier air (already visible
south of NM on water vapor imagery) tracking northward over the
forecast area on Tuesday with a significant downtick in convective
coverage and rainfall intensity. Better monsoon moisture is forecast
to advect northward over southern areas by late afternoon, with
scattered to numerous showers and thunderstorms forecast along and
east of the south central mountains. A secondary favored location for
storms will be along the CO border Tuesday afternoon.
44
&&
.PREV DISCUSSION...217 PM MDT Mon Jul 4 2022...
.SYNOPSIS...
Daily rounds of showers and thunderstorms will continue over the next
several days with western and central New Mexico being most favored
for the greatest storm coverage. Gusty and erratic winds, frequent
lightning, and locally heavy rainfall will be able to accompany any
thunderstorm. Storm coverage trends down starting Thursday and into
the weekend as the area of high pressure builds near the Four
Corners. Drier air filtering into the area as a result will lead to
lesser storm coverage, however, the threat for burn scar flash
flooding will continue thanks to slower storm motions.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
Storms have erupted over the west central, south central and
southwest higher terrain initially as models predicted and have been
making steady progress expanding to the north and east. Compared to
the last few days though, cells haven't been quite as vigorous so
far this afternoon. Still, LAPS indicates increasing instability
over the Gila region, and localized flash flooding is still possible
as peak afternoon heating hasn't yet been realized. Latest model
runs also still hint at an outflow boundary from the west
central/southwest convection tracking to the north and east which
could trigger more showers and storms but vary in timing and
strength.
Water vapor imagery shows a large area of drier air to our south and
southwest poised to advect into New Mexico on Tuesday. Forecast
models have picked up on this and indicate less activity over
southwest/west central New Mexico into portions of central and
northeast New Mexico as this drier air tracks over the region. This
appears to be short lived as another surge is depicted into southern
and western New Mexico late Tuesday night. High temperatures Tuesday
will be below normal west and central and within a few degrees of
normal far eastern plains. Lows will remain above normal.
LONG TERM...(WEDNESDAY THROUGH MONDAY)...
By Wednesday, the H5 high remains centered over the SE US, and
southerly flow aloft keeps the monsoonal moisture plume directly over
NM. There's still evidence of drier air (particularly on the
deterministic runs of the GFS and ECMWF) filtering into northern NM
with model guidance showing PWATs trending down in this area to
around 0.5" to 0.75". The ECMWF goes one step further with also
showing that drier air filtering in from the west. Meanwhile, the
deterministic runs of the NAM and Canadian show little to no drying.
Regardless, with the moisture plume directly overhead, another day of
scattered to numerous thunderstorms is in store with perhaps lesser
coverage across the northern mountains. The upper-level pattern
becomes messier on Thursday as the H5 high begins to become more
disorganized. As a result, there are multiple solutions amongst the
models in where it will be on Thursday. Some keep the high over the
SE while others begin to transition it westward over TX. Ensemble
guidance seems to lean more towards this high somewhere over TX which
in turn begins to weaken the moisture plume. Storm coverage begins to
trend down starting Thursday, but the threat for burn scar flash
flooding will continue as weaker flow aloft translates to slower
storm motions. A storm setting up in the wrong place will still have
the potential to produce locally heavy rainfall and flash flooding.
By Friday and into the weekend, the H5 high then reorganizes over the
Four Corners with guidance strengthening it to about 598dam to
600dam. Decreasing moisture values and this strong upper-level high
will aid in suppressing convection. Thus, look for lesser storm
coverage this weekend, but with slow and erratic storm motions, the
threat for burn scar flash flooding continues.
15
&&
.FIRE WEATHER...
At least in the shorter term, the plume of monsoon moisture for the
most part will remain stretched from southwest to northeast over NM.
Cell motion for the rest of the afternoon and evening will generally
be to the north and northeast over western NM while over northern
NM, to the northeast and east. The focus for showers and storms will
vary a bit from day to day, with a downtrend expected Tuesday over
the southwest/west central and into central and northeast areas as
some drier air temporarily moves over the region. An uptick in
activity may occur Wednesday.
Forecast models vary regarding how quickly a pattern change will
develop, but a strong upper high may relocate to the central and
southern Rockies by the upcoming weekend. This would bring warmer
temperatures and fewer showers and storms overall staying closer to
the mountains. Storm motions would be slower and more erratic, which
could still lead to localized flash flooding. High temperatures
would be closer to or even a few degrees above normal.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM MDT this evening for the following zones...
NMZ206>208-226-241.
&&
In the hours before
Special weather statement, Jul 4, 1:52 PM MST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
252 PM MDT Mon Jul 4 2022
NMZ206>208-241-042115-
West Central Highlands-San Agustin Plains and Adjacent
Lowlands-Southwest Mountains-West Central Mountains-
252 PM MDT Mon Jul 4 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
CIBOLA, NORTHWESTERN SOCORRO AND NORTHEASTERN CATRON COUNTIES THROUGH
315 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northeast of Datil, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alamo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3433 10763 3446 10784 3480 10772 3454 10729
TIME...MOT...LOC 2051Z 215DEG 19KT 3447 10766
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
12Special weather statement, Jul 4, 2:57 PM MST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
357 PM MDT Mon Jul 4 2022
NMZ205-206-208-042230-
West Central Plateau-Southwest Mountains-West Central Mountains-
357 PM MDT Mon Jul 4 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN CIBOLA
AND NORTH CENTRAL CATRON COUNTIES THROUGH 430 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm near
Quemado, or 38 miles west of Datil, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Omega and Quemado.
This includes Highway 60 between Mile Markers 27 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3415 10844 3425 10863 3463 10852 3443 10805
TIME...MOT...LOC 2157Z 209DEG 28KT 3427 10849
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
12Special weather statement, Jul 4, 3:27 PM MST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
427 PM MDT Mon Jul 4 2022
NMZ206-207-042300-
West Central Highlands-West Central Mountains-
427 PM MDT Mon Jul 4 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL CIBOLA
COUNTY THROUGH 500 PM MDT...
At 426 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grants. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grants, Milan, McCartys, San Fidel, San Rafael in Cibola County and
Acomita Lake.
This includes Interstate 40 between Mile Markers 78 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3495 10785 3510 10802 3533 10779 3511 10754
TIME...MOT...LOC 2226Z 268DEG 2KT 3510 10787
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
15Flash Flood, McKinley
- When
- July 4, 7:30 PM MST to 9:00 PM MST
- Where
- McKinley County, 1.03 mi NE of Mexican Spgs to 1.05 mi E of Mexican Spgs
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 35.798, -108.805
Heavy rain near Mexican Springs flooded U.S. Highway 491 along with multiple dirt roads, including Navajo Service Road 30. Damages are estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 4 to 8, 20222 deaths · 11 events
- Excessive Heat in Kentucky, July 4 to 8, 202223 injured · 22 events
- Flash Flooding in Washington, July 4, 2022$1.1 million · 2 events
- Lightning Strike in Alabama, July 4, 2022$500,000 · 1 event
- Flood and Damaging Winds in Illinois, July 4 to 5, 202265 kt wind · 69 events
- Flash Flood and Lightning Strike in South Carolina, July 4, 20221 injured · $100,000 · 2 events
- Excessive Heat and Heat in Tennessee, July 4 to 9, 202256 events
- Excessive Heat and Heat in Mississippi, July 4 to 9, 202244 events
- Flash Flooding in South Carolina, July 4, 2022$32,000 · 9 events
- Excessive Heat and Heat in Arkansas, July 4 to 9, 202225 events
- Hail and Damaging Wind in Montana, July 4 to 5, 20222.75 in hail · 23 events
- Heat in Texas, July 4 to 8, 202221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026344.